Israel Journal of Mathematics

, Volume 230, Issue 2, pp 813–830 | Cite as

An Erdős–Ko–Rado theorem for finite buildings of type F4

  • Klaus MetschEmail author


In this paper we determine the largest sets of points of finite thick buildings of type F4 such that no two points of the set are at maximal distance. The motivation for studying these sets comes from [9], where a general Erdős–Ko–Rado problem was formulated for finite thick buildings. The result in this paper solves this problem for points (and dually for symplecta) in finite thick buildings of type F4.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    R. J. Blok, Far from a point in the F 4(q) geometry, European Journal of Combinatorics 22 (2001), 145–163.MathSciNetCrossRefzbMATHGoogle Scholar
  2. [2]
    A. Blokhuis, A. E. Brouwer and Ç. Güven, Cocliques in the Kneser graph on the pointhyperplane flags of a projective space, Combinatorica 34 (2014), 1–10.MathSciNetCrossRefzbMATHGoogle Scholar
  3. [3]
    A. M. Cohen, An axiom system for metasymplectic spaces, Geometriae Dedicata 12 (1982), 417–433.MathSciNetCrossRefzbMATHGoogle Scholar
  4. [4]
    P. Frankl and R. M. Wilson, The Erdős–Ko–Rado theorem for vector spaces, Journal of Combinatorial Theory. Series A 43 (1986), 228–236.MathSciNetCrossRefzbMATHGoogle Scholar
  5. [5]
    C. Godsil and K. Meagher, Erdős–Ko–Rado Theorems: Algebraic Approaches, Cambridge Studies in Advanced Mathematics, Vol. 149, Cambridge University Press, Cambridge, 2016.Google Scholar
  6. [6]
    C. D. Godsil and M. W. Newman, Independent sets in association schemes, Combinatorica 26 (2006), 431–443.MathSciNetCrossRefzbMATHGoogle Scholar
  7. [7]
    J. W. P. Hirschfeld and J. A. Thas, General Galois Geometries, Oxford Mathematical Monographs, Clarendon Press, New York, 1991.Google Scholar
  8. [8]
    W. N. Hsieh, Intersection theorems for systems of finite vector spaces, Discrete Mathematics 12 (1975), 1–16.MathSciNetCrossRefzbMATHGoogle Scholar
  9. [9]
    F. Ihringer, K. Metsch and B. Mühlherr, An EKR theorem for finite buildings of type Dℓ, Journal of Algebraic Combinatorics 47 (2018), 529–541.MathSciNetCrossRefzbMATHGoogle Scholar
  10. [10]
    K. Metsch, An Erdős–Ko–Rado result for sets of pairwise non-opposite lines in finite classical polar spaces, Forum Mathematicum, Scholar
  11. [11]
    V. Pepe, L. Storme and F. Vanhove, Theorems of Erdős–Ko–Rado type in polar spaces, Journal of Combinatorial Theory. Series A 118 (2011), 1291–1312.MathSciNetCrossRefzbMATHGoogle Scholar
  12. [12]
    D. Stanton, Some Erdős–Ko–Rado theorems for Chevalley groups, SIAM Journal on Algebraic and Discrete Methods 1 (1980), 160–163.MathSciNetCrossRefzbMATHGoogle Scholar
  13. [13]
    H. Tanaka, Classification of subsets with minimal width and dual width in Grassmann, bilinear forms and dual polar graphs, Journal of Combinatorial Theory. Series A 113 (2006), 903–910.MathSciNetCrossRefzbMATHGoogle Scholar
  14. [14]
    J. Tits, Buildings of Spherical Type and Finite BN-pairs, Lecture Notes in Mathematics, Vol. 386, Springer, Berlin–New York, 1974.Google Scholar
  15. [15]
    R. M. Weiss, The Structure of Spherical Buildings, Princeton University Press, Princeton, NJ, 2003.Google Scholar

Copyright information

© The Hebrew University of Jerusalem 2019

Authors and Affiliations

  1. 1.Mathematisches InstitutJustus-Liebig-UniversitätGießenGermany

Personalised recommendations